Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 9, NWS Birmingham, AL

March 10, 2018Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 10, 2018, 7:53 AM CST for Greene County, Hale County, Marengo County, Alabama. It took effect at Mar 13, 2018, 12:00 AM CDT. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Mar 10, 2018, 7:53 AM CST (13:53 UTC)
In effect from
Mar 13, 2018, 12:00 AM CDT
Expired
Mar 14, 2018, 8:34 PM CDT
In force
45 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1).

Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

915 
WGUS84 KBMX 101353
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
753 AM CST Sat Mar 10 2018



.Heavy rainfall occurring this weekend will cause levels
to rise above flood stage early Tuesday morning for Seldon 
Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-110152-
/O.NEW.KBMX.FL.W.0009.180313T0500Z-180315T0134Z/
/WLDA1.1.ER.180313T0500Z.180313T1700Z.180314T1334Z.NO/
753 AM CST Sat Mar 10 2018

* At  7:15 AM Saturday the stage was 79.2 feet. 
* Flood stage is 90.0 feet. 
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 91.3 feet by early Tuesday afternoon. The 
  river will fall below flood stage by Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
6 follow-up statements
766 
WGUS44 KBMX 102137
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
337 PM CST Sat Mar 10 2018

  Black Warrior River At Selden Lock and Dam affecting Greene...Hale 
  and Marengo Counties.

.Heavy rainfall over the weekend will cause levels to rise above 
flood stage and a flood warning is now in effect for the lower 
portions of the Black Warrior River basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner 
if conditions warrant.

&&

ALC063-065-091-110936-
/O.CON.KBMX.FL.W.0009.180313T0500Z-180315T0134Z/
/WLDA1.1.ER.180313T0500Z.180313T1700Z.180314T1334Z.NO/
337 PM CST Sat Mar 10 2018

The Flood Warning continues for 
  the Black Warrior River At Selden Lock and Dam.
* from late Monday night to Wednesday evening...or until the warning 
  is cancelled.
* At  3:15 PM Saturday The stage Was 79.1 feet. 
* Flood stage is 90.0 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 91.3 feet by early Tuesday afternoon. The 
  river will fall below flood stage by Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
785 
WGUS84 KBMX 111417
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
917 AM CDT Sun Mar 11 2018


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

Recent rainfall has caused rises above flood stage to the Black Warrior 
River At Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-120217-
/O.EXT.KBMX.FL.W.0009.180313T1000Z-180314T2034Z/
/WLDA1.1.ER.180313T1000Z.180313T1800Z.180314T0834Z.NO/
917 AM CDT Sun Mar 11 2018

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from late Monday night to Wednesday afternoon...or until the 
  warning is cancelled.
* At  8:15 AM Sunday the stage was 78.6 feet. 
* Flood stage is 90.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 90.9 feet by Tuesday evening. The river 
  will fall below flood stage by early Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
527 
WGUS84 KBMX 112005
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
305 PM CDT Sun Mar 11 2018


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

Recent rainfall has caused rises to the Black Warrior River At
Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-120805-
/O.EXT.KBMX.FL.W.0009.180313T1400Z-180314T1600Z/
/WLDA1.1.ER.180313T1400Z.180313T1800Z.180314T0400Z.NO/
305 PM CDT Sun Mar 11 2018

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from Tuesday morning to Wednesday morning...or until the warning is
  cancelled.
* At  2:15 PM Sunday the stage was 79.2 feet. 
* Flood stage is 90.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Tuesday morning and 
  continue to rise to near 90.4 feet by early Tuesday afternoon. The 
  river will fall below flood stage by Tuesday night.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
481 
WGUS84 KBMX 120124
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
824 PM CDT Sun Mar 11 2018


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Recent rainfall has caused rises to the Black Warrior River At
Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by [  ] morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-121323-
/O.EXT.KBMX.FL.W.0009.180313T0840Z-180314T1715Z/
/WLDA1.1.ER.180313T0840Z.180313T1800Z.180314T0515Z.NO/
824 PM CDT Sun Mar 11 2018

...Flood Warning extended until Wednesday afternoon...The Flood 
Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from late Monday night to Wednesday afternoon...or until the 
  warning is cancelled.
* At  8:15 PM Sunday the stage was 81.8 feet. 
* Flood stage is 90.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 90.9 feet by early Tuesday afternoon. The 
  river will fall below flood stage by early Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
238 
WGUS84 KBMX 121415
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
915 AM CDT Mon Mar 12 2018


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Rises continue on the Black Warrior River at Selden Lock and Dam...
and a flood warning remains in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-130214-
/O.EXT.KBMX.FL.W.0009.180313T1330Z-180314T0900Z/
/WLDA1.1.ER.180313T1330Z.180313T1800Z.180313T2100Z.NO/
915 AM CDT Mon Mar 12 2018

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from Tuesday morning to late Tuesday night...or until the warning 
  is cancelled.
* At 8:15 AM Monday the stage was 84.7 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday morning and continue
  to rise to near 90.3 feet by early Tuesday afternoon. The river 
  will fall below flood stage by late Tuesday afternoon .
* Impact...At 90 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
860 
WGUS84 KBMX 130115
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
815 PM CDT Mon Mar 12 2018


...The flood warning is cancelled for the Black Warrior River At 
Selden Lock and Dam...

.While rises continue on the Black Warrior River at Selden Lock and 
Dam...the river is now expected to remain below flood stage and the 
Flood Warning has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

&&

ALC063-065-091-130145-
/O.CAN.KBMX.FL.W.0009.000000T0000Z-180314T0900Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
815 PM CDT Mon Mar 12 2018

The Flood Warning is cancelled for
  The Black Warrior River At Selden Lock and Dam.
* At  7:15 PM Monday the stage was 86.3 feet. 
* Flood stage is 90.0 feet. 
* Forecast...The river will crest below flood stage around 89.3
feet early Tuesday afternoon .
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 10, 5:37 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 10, 5:37 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
537 AM CST Sat Mar 10 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today through Sunday night.

At this hour there is a large spread in temperatures, with
temperatures ranging from the 30s in sheltered locations (patchy
frost may be occurring at the typically coldest locations) to around
50 at the most unsheltered locations due to southwest winds. A quasi-
stationary front and associated surface trough is currently located
along the KY/TN border, extending eastward from a broad area of low
pressure over the Plains. An area of showers is currently located in
the vicinity of the front in association with a weak wave in the
northwest flow aloft. A southern stream shortwave has initiated an
area of convection from southeast of Houston extending southeastward
into the Central Gulf.

Models are beginning to come into better agreement on precipitation
trends, but some adjustments to the PoPs were necessary due to
changes relative to previous runs. Models are in fairly good
agreement that the area of showers will slowly sink southward
associated with a west to east moisture axis, and aided by the
southern stream wave. These will move into our northern counties
later this morning. Still expect fairly widespread coverage of
showers today along and north of I-20 though amounts will be on the
lighter end. Further south, models have backed off on moisture
return, possibly due to the Gulf convection, so shower activity
should decrease in coverage/stall as it moves southward and PoPs
were reduced there. Some weak subsidence will also move through
behind the southern stream wave this afternoon. Temperatures should
warm up nicely across the area with highs in the 70s across the
south, but in the far northern counties rain-cooled air will set up
a thermal boundary. Some weak instability will develop with daytime
heating which will allow for some isolated thunder. Fairly steep mid-
level lapse rates will be present due to cold mid-level
temperatures, which would be supportive of small hail potential with
any stronger updrafts. But weak instability should keep the
overall potential for strong storms/hail to be low.

The west to east effective boundary across the northern half of
Central Alabama will serve as a focus for additional convection
during the evening hours, as weak waves move through in the
northwest flow aloft. It will likely lift northward a bit as
southerly flow strengthens ahead of developing low pressure over the
Southern Plains. CAMs indicate that a cluster of storms will develop
over eastern OK/western AR ahead of a cold front in an area of
height falls ahead of a shortwave digging into the Central Plains.
This will evolve into an MCS that will track southeastward along the
baroclinic zone, reaching West Alabama after midnight. Moisture
return looks limited ahead of this MCS, and model consensus
indicates that it is unlikely that appreciable surface-based
instability will be present over West Alabama. Therefore, these
storms should weaken somewhat. Will have to monitor the southwest
counties for an isolated damaging wind threat, but threat appears
too marginal to mention in the HWO at this time. Mesoscale trends
will be monitored through the day. A band of 2+ inches of rain may
also develop near the I-20 corridor associated with the MCS and the
activity along the boundary ahead of it. This could cause minor
flooding in poor drainage areas, but the overall flash flooding
threat should remain low as we have had a few days to dry out since
the least system.

Models vary in the exact timing of the MCS, but there has been
enough of a slowing trend to raise PoPs for Sunday morning. Current
thinking is that the outflow boundary associated with the MCS should
clear the southeast counties during the morning hours before daytime
heating results in an increase in instability. Will need to monitor
in case it slows down, which could result in a conditional/marginal
severe threat, but this seems unlikely at this time. Subsidence
should result in a lull in activity behind the MCS. But increased
forcing ahead of the shortwave and moisture wrapping around the back
side of the strengthening surface low as it moves into Georgia will
result in the redevelopment of some rain Sunday afternoon and Sunday
night, especially in the northern/eastern counties. Precipitation
should exit prior to any colder air arriving early Monday morning.

32/Davis

.LONG TERM...
Monday through Friday.

The upper low associated with the system over the weekend will
push through the area on Monday. High pressure will build into the
area behind the upper low on the backside of the eastern CONUS
trough. This will help provide the area with another shot of
colder air through the end of the week. At this time it looks
like Wednesday and Thursday mornings will be the coldest with
another widespread freeze/frost across the area.

With such an amplified trough in the east, there will be an
equally amplified ridge developing to our west. This system will
slide into the area by Friday and we will see warmer temperatures
and the approach of the next system that will likely work into
the area by next weekend. So overall, look for drier and cooler
temperatures through midweek and then a modified airmass will
move into the area with more Spring-like temperatures by the end
of the week.

16

&&

.AVIATION...
12Z TAF Discussion.

VFR conds expected through 18 to 20Z at the northern sites as the
system slows a touch on it approach to the area. Ceilings are in
the process of beginning the drop to around 5kft this morning, as
winds become southwesterly up to 8 kts. Showers will develop by
mid to late afternoon, affecting northern terminals from west to
east, with cigs lowering to MVFR. Shower coverage will increase
through the evening hours. Winds will become northeasterly in
advance of a surface low, but remain light. We will be keeping an
eye to the northwest as thunderstorm activity may develop late
this afternoon and then slide into the area overnight. Have
included VCTS after 06Z for the northern TAFS with a prob30 for
thunderstorms after 8Z.

Confidence in shower activity at MGM and TOI remains to low to
mention as predominate through the forecast period. Did add in
VCSH after 9Z and will continue to monitor the trends and timing.

16

&&

.FIRE WEATHER...

Rain will return the north during the morning hours and then spread
south and east through the afternoon and evening hours. Widespread
rain and thunderstorms will be possible tonight, with the best chance
at thunderstorms across the west. Rain finally ends on the day
Monday with dry conditions through the much of next week.
Visibilities will be restricted at times due to the rain, but fog
is not expected to be a big impact through the weekend. KBDI
values remain very low due to recent rainfall and will likely
remain that way with the upcoming rains, so there are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  51  64  41  51 /  90 100  80  40  30
Anniston    66  52  65  43  52 /  70 100  90  60  30
Birmingham  67  54  66  41  53 /  80 100  80  30  10
Tuscaloosa  70  56  68  43  55 /  70 100  70  20  10
Calera      68  55  67  42  53 /  60 100  80  30  10
Auburn      68  53  66  47  55 /  20  80  90  60  20
Montgomery  73  55  70  47  57 /  20  70  90  50  10
Troy        72  54  71  49  57 /  10  40  80  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 10, 3:52 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
352 AM CST Sat Mar 10 2018

ALZ011>015-017>050-111300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
352 AM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lows at or below freezing will be possible Tuesday morning, mainly
across northern and eastern portions of Central Alabama. Lows below
freezing will be more widespread across all of Central Alabama
Wednesday and Thursday mornings with temperatures falling into the
upper 20s in some areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.